Alert archive / Indiana / Special Weather Statements in 2023

Special Weather Statement, NWS Indianapolis, IN

May 8, 20234 counties in Indiana

NWS Indianapolis, IN issued this special weather statement at May 8, 2023, 9:21 AM EDT for 4 counties in Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2023, 9:21 AM EDT (13:21 UTC)
Expired
May 8, 2023, 10:15 AM EDT
In force
54 min
Issued by
NWS Indianapolis, IN
Hail
0.00 in
Wind
55

Counties Daviess County, IN, Greene County, IN, Knox County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS83 KIND 081321
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
921 AM EDT Mon May 8 2023
 
INZ052-060-061-067>070-081415-
Daviess IN-Knox IN-Clay IN-Martin IN-Lawrence IN-Greene IN-
Sullivan IN-
921 AM EDT Mon May 8 2023

...Strong thunderstorms will impact portions of southeastern
Sullivan, Knox, southwestern Clay, Martin, Greene, western Lawrence
and Daviess Counties through 1015 AM EDT...

At 921 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Linton to near Albion to near
Galatia. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Linton around 930 AM EDT.

Other locations in the path of these storms include Bloomfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3874 8750 3887 8755 3922 8720
      3898 8663 3853 8668 3849 8695 3850 8706
      3854 8711 3852 8715 3855 8720 3851 8730
      3854 8743 3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 1321Z 296DEG 33KT 3907 8727 3835 8804 3783 8869 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Beach

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 8, 8:16 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 8, 8:16 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
816 AM EDT Mon May 8 2023

.Mesoscale Update...
Issued at 816 AM EDT Mon May 8 2023

Current mesoscale setup across Central Indiana, has a decaying MCS
approaching from the west sliding southeast along the mid-lvl flow,
where vectors indicate a 40-50kt southeast orientation. Satellite
imagery is presently depicting several interesting features over
Central Indiana, with some horizontal layers indicating the
atmosphere has stabilized for areas along and north of I-70.
Meanwhile further southwest there is a remnant narrow boundary from
early morning convection that is becoming the axis of where
instability begins to increase further southwest.

There is an approaching line of showers and thunderstorms presently
over Central Illinois and it is progged to follow along this
axis/boundary through this morning. Soundings for areas of Knox
County South through Western Kentucky show steepening lapse rates in
the mid-lvls, coupled with MUCAPE values approaching 1K J/Kg. The
trend has been to slide this dome of instability southeast. The
wildcard is that with the expansive cloud cover, albeit slowly
warming cloud tops, this should aid in keeping upscale convective
growth in-check for most of the morning.

But with the approaching line of convection still in Illinois and
approaching Southwest Indiana, this zone of added instability could
be ripe for seeing some brief wind gusts nearing warning criteria.
There doesn't appear to be any near-sfc boundaries that would allow
for rotating updrafts, so the main concern through the next 90 mins
will likely be wind gusts with efficient rain processes due to the
moist column. Can't rule out a brief wet downburst as well but
confidence remains low in this scenario.

&&

.Forecast Update...
Issued at 649 AM EDT Mon May 8 2023

MCS over central Illinois is sub-severe and is tied to weak
shortwave perturbation. North of the low-level theta-e gradient,
convection should tend to weaken with eastward extent. Most intense
convection (relatively speaking) should be across our southwest with
limited impacts beyond heavy rainfall rates, lightning, and sub-
severe wind gusts. Progressive nature should limit flooding
concerns. Further north, rainfall rates should be less though
occasional lightning could occur as far north as around the I-74
corridor. Timing is 8-9am in the west, and exiting the east shortly
after noon.

Shortwave/MCS/MCV wake subsidence should at least temporarily limit
thunderstorm potential midday through early afternoon. Similar to
thinking conveyed in the previous discussion, most of the convection
should be concentrated within strengthening warm/moist advection
regime in response to the next shortwave perturbation, and primarily
along the associated cold front that will move through during the
evening. CAPE/shear parameter space should support some severe
threat, though details on extent will be dictated on mesoscale
factors and storm mode. We'll assess the potential and provide
updates as observational data and hi-res models are further analyzed
throughout the day.

&&

.Short Term...(Today and tonight)
Issued at 251 AM EDT Mon May 8 2023

The near-term weather will continue to be dictated by mesoscale
forcing with continued uncertainties on convective placement and
timing. The most prominent feature of note is significant convective-
driven meso-high/MCV that has evolved in Illinois and is drifting
east-southeastward into the area amidst fairly weak midlevel flow.
In fact, flow within the entire lower-mid troposphere is quite weak
early this morning and so advection to replenish overturning of low-
level moisture from earlier convection has been minimal. This will
continue to be the case through the first half of the day.

It is unclear what state the current eastern Iowa/western Illinois
MCS will be in as it approaches Indiana later this morning. It
should tend to generally outpace modest veering and strengthening
of low level flow and moisture advection in response to the
upstream wave. Thus, the most intense convection should generally
build southeastward along a low-level theta-e gradient, but there
still may be fairly widespread at least light precipitation
traversing Indiana through the first half of the day.

By afternoon, a more pronounced shortwave perturbation than we have
seen in recent days should approach, and low-level mass response
should be sufficient to recover any low-level moisture depletion in
at least a modified state across much of the area. This, combined
with diabatic surface heating and cooling midlevels should support
at least modest instability paired with sufficient effective shear
for storm organization. Although there's some conditionality, severe
storms are possible with this renewed convection, though details on
initiation source(s) and storm mode remain unclear. The most certain
area of convection should be with frontal forcing that traverses the
area late afternoon through the evening.

&&

.Long Term...(Tuesday through Sunday)
Issued at 251 AM EDT Mon May 8 2023

* Above normal temperatures much of the long term.

* Dry and pleasant mid week, with shower and storm chances returning
  late week into the weekend.

Synoptically speaking, the long term portion of the forecast will be
governed by three main features - an amplifying upper level ridge
early in the period, which will bring dry and warming conditions to
the area through at least early Thursday, and a large upper level
trough that will gradually move eastward through the period and
absorb a weaker cutoff upper level disturbance over the Texas Gulf
coast as that feature lifts northeastward.

The aforementioned ridging aloft, as well as high pressure at the
surface moving through the Great Lakes, will keep the area dry and
pleasant Tuesday through at least early Thursday. Temperatures will
steadily warm from near to well above normal during this time under
ample sunshine.

As early as Thursday afternoon, the arrival of a leading shortwave
in the form of the weak upper level disturbance being reabsorbed
into the larger upper level trough, along with a surface warm front,
will reintroduce chances for showers and storms to the area.

The larger upper level trough will elongate and stall out somewhat
to our north/northwest over the weekend, with one or more surface
baroclinic zones likely to be in the region. This will require
nearly continuous precipitation chances throughout the weekend into
Monday, although any one period is somewhat low confidence at this
point, as convection and other mesoscale influences will strongly
drive resultant precipitation patterns. It does appear that the
trough may be driven southward and the primary surface front pushed
southward through the area early next week, with at least a brief
period of cooler and drier weather beginning toward the very end of
the forecast period, but given guidance struggles with the complex
pattern of late, this is also somewhat lower confidence at this time.

&&

.Aviation...(12Z TAF Issuance)
Issued at 615 AM EDT Mon May 8 2023

Impacts:

* Low confidence forecast on thunderstorm timing

* Wind shift toward the end of the TAF period with post-frontal MVFR
  stratus possible

Discussion:

MCS over Illinois should gradually weaken on the north end with
heaviest impacts remaining south of TAF sites. KHUF and KBMG may
briefly experience thunder mid-late morning. Winds will veer
slightly and VFR conditions should continue. Only a low probability
of brief MVFR ceilings this morning, so we have continued to trend
the cloud heights higher. This afternoon, thunderstorm redevelopment
is expected, but coverage is in question. Any thunderstorms that do
form should be close to the front and impact TAF sites late
afternoon through mid-evening. MVFR stratus may occur at least
briefly behind the cold front toward the end of the TAF period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...Beach
Update...BRB
Short Term...BRB
Long Term...Nield
Aviation...BRB
Hazardous weather outlook, May 8, 3:24 AM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
324 AM EDT Mon May 8 2023

INZ021-028>031-035>049-051>057-060>065-067>072-090730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
324 AM EDT Mon May 8 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible through the morning.
Redevelopment of scattered thunderstorms is expected this afternoon.
A few could become severe with large hail and damaging winds the
primary threats. Heavy rainfall and localized flooding is possible.

Storm movement will be toward the east at around 25 to 35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are also possible Friday and through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail or wind damage would be helpful.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 8, 8:27 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
827 AM EDT Mon May 8 2023

INZ051-052-060-067-081330-
Knox IN-Clay IN-Vigo IN-Sullivan IN-
827 AM EDT Mon May 8 2023

...Strong thunderstorms approaching portions of southwestern Vigo,
Sullivan, central Knox and western Clay Counties through 930 AM
EDT...

At 823 AM EDT, Doppler radar was tracking strong thunderstorms in
Illinois along a line extending from near Casey Illinois southwest
through to Mount Vernon Illinois. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Sullivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3874 8750 3886 8755 3896 8751
      3899 8758 3899 8756 3911 8765 3922 8757
      3931 8762 3934 8755 3927 8721 3853 8744
      3850 8749 3852 8754 3845 8760 3841 8774
TIME...MOT...LOC 1223Z 296DEG 32KT 3939 8808 3889 8848 3832 8912

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Beach
Special weather statement, May 8, 9:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
921 AM EDT Mon May 8 2023

INZ052-060-061-067>070-081415-
Daviess IN-Knox IN-Clay IN-Martin IN-Lawrence IN-Greene IN-
Sullivan IN-
921 AM EDT Mon May 8 2023

...Strong thunderstorms will impact portions of southeastern
Sullivan, Knox, southwestern Clay, Martin, Greene, western Lawrence
and Daviess Counties through 1015 AM EDT...

At 921 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Linton to near Albion to near
Galatia. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Linton around 930 AM EDT.

Other locations in the path of these storms include Bloomfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3874 8750 3887 8755 3922 8720
      3898 8663 3853 8668 3849 8695 3850 8706
      3854 8711 3852 8715 3855 8720 3851 8730
      3854 8743 3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 1321Z 296DEG 33KT 3907 8727 3835 8804 3783 8869

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Beach

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:50 PM EDTSpecial Weather StatementINDCarroll, Howard40 min
May 7, 10:11 PM EDTSpecial Weather StatementINDHoward49 min
May 8, 8:27 AM EDTSpecial Weather StatementINDKnox, Sullivan63 min
May 8, 5:36 PM EDTSpecial Weather StatementINDCarroll24 min
May 8, 5:56 PM EDTTornado WarningINDCarroll34 min
May 8, 6:18 PM EDTSpecial Weather StatementINDHoward27 min
May 8, 6:46 PM EDTSpecial Weather StatementINDHoward29 min
May 8, 7:02 PM EDTSpecial Weather StatementINDRandolph28 min
May 8, 7:50 PM EDTSpecial Weather StatementINDTippecanoe25 min

Nearby

Special Weather Statements in Indiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.